Indiana, 2008

Winter Weather in Indiana, December 16 to 17, 2008

December 16 to 17, 2008 · NWS PAH · 6 events in 6 counties and zones

Areas of light freezing drizzle and freezing rain caused roads to become very icy. Multiple vehicle accidents with injuries were reported in Evansville.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas of light freezing drizzle and freezing rain caused roads to become very icy. Multiple vehicle accidents with injuries were reported in Evansville. Evansville police closed portions of the Lloyd Expressway after more than a dozen cars were involved in accidents. Numerous accidents occurred on Interstate 164. Interstate 64 was closed from the Illinois state line to exit 25, which is at U.S. Highway 41. The wintry precipitation was caused by a weak surface trough of low pressure combined with a moist southwest flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:57 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 16, 2:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST TUE DEC 16 2008

.SHORT TERM... /TONIGHT THROUGH FRIDAY/
LIGHT PRECIPITATION HAS BECOME REESTABLISHED ACROSS THE FORECAST
AREA THIS AFTERNOON IN THE FORM OF LIGHT FREEZING DRIZZLE. BY MID
AFTERNOON...WE HAD ALREADY RECEIVED NUMEROUS REPORTS OF TRAFFIC
ACCIDENTS OWING TO THE DEVELOPING LIGHT GLAZE ON AREA ROADWAYS.
THE LIGHT ACTIVITY THIS AFTERNOON IS LIKELY A RESULT OF WEAK LIFT
IN THE SATURATED LOWER LEVELS OF THE ATMOSPHERE. NAM AND GFS
FORECAST SOUNDINGS REMAIN SATURATED UP TO 850 MB THIS EVENING...
WITH SOME DRYING ABOVE 925 MB AFTER MIDNIGHT FROM WEST TO EAST. IN
ADDITION...WEAK ISENTROPIC UPGLIDE IS INDICATED BY BOTH MODELS ON
THE 290K AND 295K SURFACES...AND THIS IS FORECAST TO PERSIST INTO
THE EVENING HOURS PRIOR TO WEAKENING OVERNIGHT.

AS A RESULT...WE WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR
FREEZING DRIZZLE OVER THE ENTIRE FORECAST AREA THROUGH 12Z
TOMORROW. WESTERN AREAS MAY NEED TO BE CANCELLED EARLIER...BUT THE
EVENING AND MIDNIGHT SHIFTS CAN MONITOR AND AMEND AS NECESSARY.
EVEN THOUGH TOTAL ACCUMULATIONS TONIGHT WILL BE VERY LIGHT...
TRAVEL CONDITIONS MAY ACTUALLY BE MUCH WORSE IN SOME AREAS GIVEN
THE GLAZED COATING THAT WILL FORM ON ALMOST EVERYTHING. BLACK ICE
WILL ALSO BE A CONCERN...AS MOTORISTS MAY NOT REALIZE THE FULL
IMPACT OF THE ICING UNTIL THEY ARE UPON IT.

DRY CONDITIONS SHOULD RETURN TO THE REGION FOR A BRIEF TIME ON
WEDNESDAY AS THERMODYNAMIC PROFILES INDICATE CONTINUED DRYING IN
ALL BUT THE LOWEST ATMOSPHERIC LEVELS. AFTER THAT...OUR ATTENTION
TURNS TO THE NEXT WAVE OF ENERGY APPROACHING FROM THE SOUTHWESTERN
STATES. AS THIS WAVE APPROACHES...LOW PRESSURE WILL SPIN UP OVER
THE CENTRAL PLAINS. THE DEVELOPING WARM ADVECTION PATTERN AHEAD OF
THE LOW WILL BRING THE POTENTIAL FOR PRECIPITATION BACK TO THE
AREA AS EARLY AS WEDNESDAY NIGHT. NAM/GFS TEMPERATURE PROFILES
INDICATE THE REGION WILL BE NEAR THE CRITICAL FREEZING MARK...SO
THE PRECIPITATION COULD START OUT AS LIGHT RAIN OR FREEZING RAIN.

THE WARM ADVECTION PATTERN WILL PERSIST INTO THURSDAY AND THURSDAY
NIGHT AS THE SURFACE LOW DRAWS CLOSER. THUNDERSTORMS ARE BECOMING
MORE OF A POSSIBILITY THURSDAY NIGHT INTO EARLY FRIDAY WITH STRONG
WIND PROFILES AND TEMPERATURES LIKELY RISING TO NEAR 60 DEGREES
OVERNIGHT. SREF INSTABILITY PARAMETERS ARE NOT TOO IMPRESSIVE AT
THIS TIME...BUT THAT MAY CHANGE WITH EACH SUBSEQUENT RUN.
NONETHELESS...I WILL BE SURPRISED IF WE GET THROUGH THIS EVENT
WITHOUT SEEING AT LEAST STRONG THUNDERSTORM ACTIVITY. THE
PRECIPITATION WILL COME TO AN END ON FRIDAY...WITH TEMPERATURES
FALLING THROUGHOUT THE DAY AS THE COLD FRONT SHIFTS TO THE EAST.

TEMPERATURES THROUGH WEDNESDAY NIGHT WERE LARGELY REFLECTIVE OF
THE COOLER NAM GUIDANCE. THEN WE WENT WITH A COMBINATION OF THE
WARMER GFS/ECMWF/SREF THURSDAY AND THURSDAY NIGHT.

&&

.LONG TERM... /FRIDAY NIGHT THROUGH TUESDAY/
THE SHIFT-TO-SHIFT FORECAST CONTINUITY IN THE LONG TERM HAS BEEN TO
FOLLOW (BY AND LARGE) THE LEAD OF THE ECMWF SOLUTION...WHICH
CONTINUES TO BE THE CASE TODAY. HPC SETS THIS TONE SO OUR END RESULT
IS PRETTY MUCH A LOCALLY ENHANCED (FOR OUR AREA) BLEND OF HPC/ECMWF.

THIS MEANS AFTER THE POTENTIALLY CONVECTIVE FRIDAY EVENT...WE HAVE A
BRIEF LULL WITH DRY WEATHER FRIDAY NIGHT...BEFORE AN AGGRESSIVE
RETURN PUSH OF WARM AIR COMES IN WITH SMALL POPS FROM THE SOUTH ON
SATURDAY. THE GFS OFFERS SOMETHING SIMILAR AS DOES THE DGEX...SO
THERES NOT TOO MUCH INCONSISTENCY AT LEAST EARLY IN THE EXTENDED.
ALL MODELS FLIRT WITH RETURNING MARGINALLY SUPPORTIVE ELEVATED
INSTABILITY PARAMETERS FOR THUNDER...BUT WE CHOSE TO LEAVE OUT THAT
MENTION FOR NOW...PROVIDED OUR NEIGHBORS AGREE.

THEN ON THE CORE OF 125-135KT 250MB WINDS...THE ENTIRE EVOLUTION OF
THE SYSTEM IS SHOVED RAPIDLY EAST ACROSS THE AREA SAT NIGHT...WHICH
YIELDS OUR BEST CHC POPS. THE GFS TAKES A MORE DOUBLE-BARRELLED AND
AS SUCH SLOWER APPROACH...AND THE DGEX IS SOMEWHERE IN BETWEEN.
HERE THE MODEL VARIANCE SHOWS UP AS DOES OUR ECMWF BIAS...W/HPC
SUGGESTING AN END TO POPS WEST TO EAST SUNDAY THAT WE CLOSELY FOLLOW.
ANOTHER ISSUE BECOMES THE RAPIDITY OF THE COLD AIR INFLUX BEHIND THE
DEPARTING SYSTEM...SO WE CHANGE RAIN TO SNOW BEFORE ENDING LATE SAT
NIGHT INTO SUNDAY.

AFTER THE PASSAGE OF THIS SYSTEM...MUCH COLDER AIR SPILLS DOWN THE
BACK SIDE OF THE POWERFUL UPPER LEVEL WINDS. THIS MEANS TEENS-20S
FOR LOWS SUN NIGHT/MON NIGHT WITH HIGHS STRUGGLING THROUGH THE
20S/30S MON/TUE. HERE WE BLENDED HPC NOS W/ECMWF NOS...WHICH WERE
PRETTY CLOSE ALREADY.

WE SHOULD STAY DRY THRU TUE (DAY 7)...BUT THE ECMWF DOES FLIRT WITH
RETURN PCPN CHANCES/EVEN POTENTIALLY CONVECTIVE. DGEX OFFERS SUPPORT
WHILE GFS IS IN DENIAL. SOMETHING TO WATCH AS WE APPROACH THE
CHRISTMAS HOLIDAY/TRAVEL DAYS.

&&

.AVIATION...
ERN TAF SITES (KEVV/KOWB) CIGS WILL LOWER FROM VFR TO MVFR BY
EVENING...WHILE WRN SITES (KCGI/KPAH) MOVE FROM MVFR TO OCNL IFR
CIGS. THIS AS SOUNDINGS SHOW 00Z-06Z (WEST) 03Z-09Z (EAST)
SATURATING DOWN FROM ABOUT 5K FEET TO SURFACE...SO EXPECT A LITTLE
PATCHY DRIZZLE OFF/ON THRU MUCH OF THE EVENING. THE RESULT WL BE
-FZDZ GIVEN 32F SURFACE ISOTHERM LOOKS TO HOLD JUST SOUTH AND EAST
OF OWB-PAH THRU THE NIGHT. UPSTREAM OVER WRN-CTNL MO...SEE SOME IFR
VSBYS RESTRICTED -FZDZ WHICH BY AND LARGE DOES NOT SHOW UP ON
RADAR...SO WEVE INCLUDED THIS MENTION IN TEMPO GROUPS THRU ABOUT 9
HOURS OF THE NIGHT. AFT 06Z (WEST) AND 09Z (EAST)...SOUNDINGS SHOW
DRIER AIR WORKING DOWN THE COLUMN...SO WE ENDED DRIZZLE BUT KEPT LOW
MVFR CIGS INTO/THRU THE PLANNING PERIOD GIVEN THE CONTINUATION OF
THE INVERTED TEMP/TD CURVE IN THE LOWER 2-3K FEET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

RJP/PS/DH
Hazardous weather outlook, Dec 16, 2:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CST TUE DEC 16 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
201 PM CST TUE DEC 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF LIGHT FREEZING DRIZZLE WILL IMPACT THE QUAD STATE LATE
THIS AFTERNOON INTO TONIGHT. A WINTER WEATHER ADVISORY FOR PATCHY
FREEZING DRIZZLE IS IN EFFECT THROUGH 600 AM. REFER TO THE
ADVISORY FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF LIGHT FREEZING RAIN IS FORECAST FOR WEDNESDAY
NIGHT...AS A WARM FRONT MOVES NORTH THROUGH THE REGION.
TEMPERATURES WILL BE WARMING UP AS THE FRONT MOVES THROUGH...BUT A
BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE...WITH MINIMAL
IMPACT EXPECTED.

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY NIGHT AND FRIDAY
MORNING. THERE IS A POSSIBILITY THAT SOME STORMS COULD BE
STRONG...BUT IT IS STILL A LITTLE TOO EARLY TO TELL WITH
CERTAINTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ROAD AND PRECIPITATION REPORTS TO
THE NATIONAL WEATHER SERVICE OR THEIR LOCAL AUTHORITIES.

In the hours before

Local storm report, Dec 16, 10:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FREEZING RAIN    PEMBROKE                36.77N 87.36W
12/16/2008  U0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            MODERATE FREEZING RAIN REPORTED. ROAD CONDITIONS VERY
            HAZARDOUS.

&&

SMITTY
Local storm report, Dec 16, 1:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FREEZING RAIN    MARION                  37.73N 88.94W
12/16/2008  U0.00 INCH       WILLIAMSON         IL   BROADCAST MEDIA

            FREEZING FOG AND LIGHT DRIZZLE HAD DEVELOPED IN THE AREA.
            HIGHWAY 13 TRAFFIC FLOWING AT 10 MPH WITH NUMEROUS
            ACCIDENTS DUE TO HAZARDOUS ROAD CONDITIONS.

&&

SMITTY
Local storm report, Dec 16, 1:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     FREEZING RAIN    MARION                  37.73N 88.94W
12/16/2008  U0.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            WIDESPREAD FREEZING DRIZZLE AND SLEET REPORTED THROUGHOUT
            THE AREA. MULTIPLE VEHICLE ACCIDENTS REPORTED OVER PAST
            45 MINUTES.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Vanderburgh

When
December 16, 3:00 PM CST to 11:00 PM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Weather, Gibson

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Weather, Posey

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Warrick

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140088, 140119, 140120, 140121, 140122, 140123.